This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
Adrenal Insufficiency in Children
is a condition that develops because your child's adrenal glands do not make enough adrenal hormones. Adrenal hormones such as cortisol help your child's body handle stress, keep blood pressure normal, and balance salt and fluids. They control how his or her body uses sugars, fats, and proteins.
Signs and symptoms of adrenal insufficiency
depend on your child's age:
- Newborns and infants:
- Vomiting or feeding problems
- Dry skin and lips
- Older children:
- Stomach pain, muscle weakness, or muscle pains
- Tiredness, dizziness, or trouble thinking clearly
- Craving salty foods, decrease in appetite, or weight loss
- Decreased or absent pubic hairs
- Skin color changes, especially on sun-exposed areas
Seek care immediately if:
- Your child has chills or a high fever.
- Your child has dry skin and lips, and is very thirsty.
- Your child faints.
- Your child refuses to eat or drink.
Call your child's doctor if:
- Your child feels dizzy when he or she stands up.
- Your child has a fever.
- Your child has nausea, vomiting, or stomach pain.
- Your child is sweating more than usual.
- Your child does not have any more medicine, or he or she stopped taking it.
- You have questions about your child's condition or care.
Steroid medicine is given to balance the steroid hormone levels your child's adrenals naturally make. He or she may need to take this medicine for the rest of his or her life. You may need to change the amount he or she takes if he or she is ill or has increased stress. Ask your child's healthcare provider when and how much to increase his medicine. Do not stop giving this medicine to your child before you talk to his healthcare provider. Your child can trigger an adrenal crisis if he or she stops taking steroids suddenly.
What you need to know about an adrenal crisis:
An adrenal crisis happens when your child's cortisol and aldosterone levels suddenly drop. This may lead to low blood pressure, dehydration, and low blood sugar. An adrenal crisis is life-threatening and needs immediate treatment in a hospital. Your child will be given steroids and glucose (sugar). He or she may be given sodium (salt) and medicine to increase his or her blood pressure. Your child may also need IV fluids to treat dehydration. An adrenal crisis can happen if your child suddenly stops taking his or her medicine. It can also happen when his or her body is under more stress than usual. This may happen during surgery, an illness, or trauma.
Medical alert identification:
Have your child wear medical alert jewelry or carry a card that says he or she has adrenal insufficiency. You may get one from your local drugstore or ask your child's healthcare provider where to get one.
Ways to help your child:
- Give your child snacks that contain sugar when he or she exercises or is active for long periods.
- Keep a blood glucose monitoring device and glucose gel at home. Ask for information on how to check your child's blood sugar levels with a blood glucose monitoring device.
Follow up with your child's doctor or endocrinologist as directed:
Your child's endocrinologist may have you check your child's blood sugar on a regular basis. He or she will tell you when and how often to do this. Your child's medicine may need to be adjusted over time. As your child grows, he or she may need more medicine to keep him or her healthy. He or she may also need blood tests to make sure he or she is getting the right amount of medicine. Write down your questions so you remember to ask them during your visits.
© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Adrenal Insufficiency in Children (Ambulatory Care)
IBM Watson Micromedex
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.